Vancomycin-Induced Thrombocytopenia: A Case Proven With Rechallenge

Jeanna Marraffa, Pharm.D., Roy Guharoy, Pharm.D., FCP, FCCP, FASHP, David Duggan, M.D., Frederick Rose, M.D., Syed Nazeer, M.D.

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Discussion

The Naranjo Adverse Drug Reaction Probability Scale[4] yielded a score of 6 for vancomycin, indicating that vancomycin-induced thrombocytopenia was probable in our patient.

Though infrequent, hematologic cytopenia induced by vancomycin has been documented in the literature.[5,6,7,8,9,10] Vancomycin-induced neutropenia has an estimated frequency of 2-3%.[5,6] Vancomycin-induced thrombocytopenia is much less described and is postulated to be mediated by vancomycin-dependent immunoglobulin (Ig) G antibodies that bind specifically to platelet glycoproteins IIb and/or IIIa.[7,8,9,10]

Drugs can induce thrombocytopenia by three mechanisms: a direct toxic effect, hapten formation, and the innocent-bystander immune response.[7,8,10,11,12] Bone-marrow destruction, primarily by chemotherapeutic agents, is the cause of direct toxicity reactions. Most drug-induced thrombocytopenia is caused by an immune reaction. In hapten formation, a drug complexes with a platelet membrane, stimulating antibody formation. The antibodies formed attach to the drug-platelet complex, causing platelet destruction through complement activation. In the innocent-bystander immune reaction, a drug combines with a specific antibody and is adsorbed into the platelet membrane, resulting in activation of complement, which destroys the cell.[11] The proposed mechanism for vancomycin-induced thrombocytopenia is hapten formation.[7,10,12,13,14]

Though limited, previous reports of vancomycin-induced thrombocytopenia reveal the presence of vancomycin-dependent anti-bodies.[7,10,12,13,14] In one report, two patients with leukemia experienced refractory thrombocytopenia after approximately 9 days of vancomycin therapy.[8] Both patients had vancomycin-dependent antibodies, and therapy with intravenous immunoglobulin increased their platelet counts. Another report described a patient with vancomycin-induced thrombocytopenia after 4 days of therapy, with complete resolution 2 days after drug discontinuation.[9]

Thrombocytopenia developed in a 71-year-old woman after 5 days of vancomycin therapy and recurred with rechallenge.[10] The patient's vancomycin-dependent antibodies were negative; however; they were obtained after she had received massive platelet transfusions which, the authors concluded, may have contributed to the negative result.

In our patient, the presence of vancomycin-dependent antibodies and IgG levels were not assessed since the original etiology of the thrombocytopenia was thought to be secondary to heparin-induced thrombocytopenia, as evidenced by heparin antibodies detected on day 5.

Heparin-induced thrombocytopenia is either non-immune mediated (type 1) or immune mediated (type 2); the diagnosis is predominantly a clinical one.[15,16] Type 1 HIT is caused by platelet sequestration and occurs within 1-3 days of the start of heparin therapy. The resultant thrombocytopenia, with a platelet count rarely falling below 10 x 103/mm3, usually resolves without sequelae. Heparin therapy can be continued despite the low platelet count.[17,18]

Type 2 HIT is caused by IgG-mediated antibody formation and is associated with a more severe decline in platelets than type 1. It occurs in patients with preexisting antibodies to heparin-platelet factor 4 complexes; usually, most of these patients have received heparin within the previous 100 days. The thrombocytopenia generally develops, in heparin-naïve patients, after 5 days of heparin therapy. Type 2 HIT is often complicated by thromboembolic complications.

Treatment of type 2 HIT consists of immediate discontinuation of all heparin products and further anticoagulation secondary to the increased risk of thrombosis. Laboratory assays for diagnosis of heparin antibodies consist of activation assays, serotonin release assays, and an antigen assay by enzyme-linked immunosorbent assay (ELISA). All of the assays have a sensitivity of more than 90% and specificity of approximately 90%.[15,16,17,18,19,20]

Heparin-induced thrombocytopenia was suspected in our patient and was confirmed by the presence of heparin antibodies, detected by ELISA. However, based on the time of exposure and the patient's history of being heparin naïve, HIT was an unlikely diagnosis. However, despite the positive heparin antibody assay, the sensitivity and specificity of the assay may lead to false-negative results in a small percentage of patients, further leading to the conclusion that the diagnosis of HIT is a clinical one.

This case of probable vancomycin-induced thrombocytopenia was demonstrated by rechallenge after the drug was discontinued. Vancomycin was restarted since the cause of thrombocytopenia was unclear, and vancomycin was not strongly suspected. Vancomycin-induced thrombocytopenia should be considered in patients with refractory thrombocytopenia during vancomycin treatment.

Presented in part at the Spring Practice and Research Forum of the American College of Clinical Pharmacy, Savannah, Georgia, April 7-10, 2002.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....